Health & Family

People’s Pharmacy: Neosporin can trigger a bad reaction

Q. I am severely allergic to latex, nickel and Neosporin. Now I am off work for two weeks due to a huge ulcerated lesion on my left knuckle. I had a small paper cut, applied Neosporin and covered the cut with a latex-free bandage. That was a bad idea! I have been to two specialists, who said all I can do is let it heal before I return to work.

A. Neomycin is one of the antibiotics found in Neosporin ointment. Research suggests that one out of 10 individuals reacts to neomycin with a nasty rash (Dermatitis, January-February 2013).

Some dermatologists now recommend using simple petrolatum on a minor cut to protect it. That avoids contact dermatitis due to an OTC topical antibiotic. Polymyxin and bacitracin, the other ingredients in Neosporin, also may be capable of triggering a reaction (Dermatologic Surgery, August 2013).

PPI use

Q. What can I do? I have been on PPIs for 15 years. The doctors say that getting off this medicine is too hard, so I’ll have to stay on. I have told three family-practice doctors and three gastroenterologists that I do not like the long-term effects of PPIs have and they all poo-hoo that. I have asked each one about coming off PPIs, and they poo-hoo that, too. Now I am having real trouble with my intestines, and I still got the poo-hoo! I am so disappointed in all these doctors for not listening to me that I have changed doctors again. I need help getting off the PPI.

A. It certainly can be difficult to stop taking a proton-pump inhibitor (PPI) drug for heartburn. Research has shown that sudden discontinuation of a drug like esomeprazole (Nexium) results in rebound reflux that lasts several weeks (Gastroenterology, July 2009).

There are some strategies that can be helpful, however. Reducing the dose gradually may be wise (Medical Hypotheses, September 2011). Using DGL (deglycyrrhizinated licorice) before meals to ease heartburn can help, and so can munching a few almonds after the meal.

Long-term use of PPIs can raise the risk of diarrhea, pneumonia, fractures and vitamin B-12 deficiency, and should be reserved for people with serious digestive problems who don’t respond to other treatments (Therapeutic Advances in Gastroenterology, July 2012).

Angular cheilitis

Q. I had angular cheilitis off and on for five months. The dermatologist scraped it and said it was just due to saliva. The steroid cream he prescribed only cleared it up for a few days before it repeatedly returned. My dental hygienist thought it might be fungal, and she suggested an athlete’s foot cream. Given the proximity of the problem to my mouth, I opted for Listerine. It has worked well on my athlete’s foot and seems more appropriate for the face. After four days of applying amber Listerine regularly, the condition was healed. I continued the treatment for another few days and also used Listerine as my bedtime mouthwash. Four weeks out, no new outbreaks.

A. Thanks for letting us know that Listerine cleared up the cracks at the corners of your mouth. Known as perleche or angular cheilitis, this irritation troubles many people who will be glad to know about your treatment.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments